Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 95, NWS North Platte, NE

June 15, 2023Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 15, 2023, 3:01 PM MDT for Cherry County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 3:01 PM MDT (21:01 UTC)
Expired
Jun 15, 2023, 3:45 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS53 KLBF 152101
SVRLBF
NEC031-152145-
/O.NEW.KLBF.SV.W.0095.230615T2101Z-230615T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
401 PM CDT Thu Jun 15 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 445 PM CDT.

* At 400 PM CDT, a severe thunderstorm was located 16 miles southwest
  of Merriman, or 17 miles east of Gordon, moving northeast at 10 
  mph. A second storm was located just east of Merriman. This storm 
  was moving to the northeast at 10 MPH.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Merriman, Highway 61 Crossing The Niobrara River, Intersection of
  Highway 61 and Shadbolt Road, Eli, Intersection of Highway 20 and
  Irwin Road and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 118 and 151.
 Highway 61 between mile markers 205 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 10171 4300 10151 4286 10130 4258 10180
      4274 10203 4300 10180
TIME...MOT...LOC 2100Z 228DEG 10KT 4273 10188 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Buttler
2 follow-up statements
705 
WWUS53 KLBF 152121
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
421 PM CDT Thu Jun 15 2023

NEC031-152145-
/O.CON.KLBF.SV.W.0095.000000T0000Z-230615T2145Z/
Cherry NE-
421 PM CDT Thu Jun 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN CHERRY COUNTY...

At 420 PM CDT, a severe thunderstorm was located 5 miles east of 
Merriman, or 16 miles southeast of Martin, moving northeast at 15 
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River, Intersection of
Highway 61 and Shadbolt Road, Eli and Intersection of Highway 20 and
Irwin Road.

This includes the following highways...
 Highway 20 between mile markers 119 and 151.
 Highway 61 between mile markers 207 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 10171 4300 10151 4286 10130 4264 10169
      4281 10196 4300 10180
TIME...MOT...LOC 2120Z 216DEG 15KT 4294 10157 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Buttler
110 
WWUS53 KLBF 152136
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
436 PM CDT Thu Jun 15 2023

NEC031-152146-
/O.EXP.KLBF.SV.W.0095.000000T0000Z-230615T2145Z/
Cherry NE-
436 PM CDT Thu Jun 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY
WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4299 10171 4300 10151 4286 10130 4264 10169
      4281 10196 4300 10180
TIME...MOT...LOC 2136Z 228DEG 10KT 4297 10153 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:58 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 15, 1:58 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
258 PM CDT Thu Jun 15 2023

...AFTERNOON FORECAST DISCUSSION...

.SYNOPSIS...
Issued at 257 PM CDT Thu Jun 15 2023

Key Messages:

- Rain and thunderstorm potential will continue to increase this afternoon
  and early evening, mainly for areas west of Highway 83. The
  threat for severe weather is low.

- Additional rain and thunderstorms are likely Friday and again Saturday
  with locally heavy rain possible through that time.

- Dry and warmer for early next week.

- Turning more active again for the latter half of next week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 257 PM CDT Thu Jun 15 2023

This Afternoon/Tonight...current satellite analysis shows shortwave
trough tracking across eastern Colorado. This feature is responsible
for the late morning ACCUS and isolated showers/weak thunderstorms
across mainly southwest Nebraska. This shortwave will gradually lift
north and east through the afternoon and into southwest Nebraska for
the afternoon and evening hours. Though forcing is fairly modest,
steep mid-level lapse rates overtop a plume of richer low-level
moisture will yield MLCAPE values in the 1000-1500 j/kg range. Winds
throughout the mid-levels remain weak, however, with less than 20
knots of deep layer shear expected. As a result, will be more
concerned about potential for locally heavy rainfall from slow
moving activity and potential for isolated instances of hail and
gusty winds across far southwest Nebraska where the latest SPC
outlook highlights a Marginal risk. Further north, a weak surface
low will track east across South Dakota. This will drag a cool front
into our northwestern zones. Increased convergence/fgen along this
boundary will lead to more widespread rain and thunderstorms late
this afternoon and evening. Given increased coverage and threat for
training storms along the surface boundary, will have greater
concern for locally heavy rain across the western Sandhills into the
eastern Panhandle. HREF highlights these areas with greatest mean
and ensemble maximum QPF values. Individual CAMs including the
HRRR/NAM Nest/NSSL WRF depict very isolated areas of 1.00"/hour rain
rates or higher through tonight but keep activity progressive enough
to limit longer duration and greater hydro concerns. Won't be
surprised to see a few locations record 1-2" or rain but given
spotty coverage not expecting widespread issues. Surface front will
continue to drift south overnight tonight before stalling invof a
Benkelman to Broken Bow line. Given expected cloud cover and
thunderstorm activity, will boost Friday morning lows slightly with
values generally in the low 50s northwest to upper 50s south and
east.

Friday/Friday Night...stalled boundary will settle in portions of
central and southwest Nebraska early in the day. This will lift
north by early afternoon into the local area once again. Again, two
regimes of rain and thunderstorm potential will exist locally: the
first will reside behind the frontal boundary across the Nebraska
Panhandle and the western Sandhills. This area will largely be
driven by multiple PV anomalies  ejecting out of eastern Wyoming.
This will lead to widespread rain and a few general thunderstorms
where MUCAPE values may reach as high as 500 j/kg. Low-level CAA
will keep the profile saturated with surface based LI values
climbing to positive values. Given rain and cloud cover, expecting
fairly cool daytime temperatures with highs only in the low 60s. The
second regime will reside in close proximity to the previously
mentioned surface boundary which will settle near a McCook to Ord
line. With much warmer temperatures (afternoon highs in the upper
70s to middle 80s) and richer low-level moisture expected in closer
proximity and southeast of this boundary, a more unstable airmass
will develop by mid-afternoon. With increased southerly flow into
the boundary expecting rapid development of scattered to widespread
rain and thunderstorms during the afternoon. Within an anomalously
moist airmass characterized by PWAT values exceeding 1.00" and
potentially nearing the 1.2-1.3" range, heavy rain again be the main
concern. While MLCAPE values will climb into the 1500-2000 j/kg
range, deep layer shear will be insufficient for organized
convection. Cannot rule out a few stronger updrafts capable of at
least small hail, thinking these instances will be few and far
between as shear vectors are largely parallel to the boundary and
quick upscale growth is likely. Rapid development of convection
along this boundary will help propel it further south and east out
of the area by late evening. This should bring a fairly swift end to
rain and thunderstorms for the day. This thinking lines up with
latest HREF guidance which ends precipitation for areas northwest of
a Grant to Taylor to Butte line with low-end chances lingering into
the early morning Saturday elsewhere.

.LONG TERM...(Saturday through Thursday)
Issued at 257 PM CDT Thu Jun 15 2023

Saturday...another round of scattered rain and thunderstorms is
expected to track through the area mainly in the early half of the
day. As mid-level troughing tracks across eastern Montana into the
Dakotas, the next strong PV anomaly will eject out of the central
Rockies by early Saturday morning. Strong lift via PV advection,
strong h5 height falls, and mid-level frontogenesis will lead to
scattered to widespread rain and thunderstorms across mainly western
Kansas but likely extending north into southwest and central
Nebraska. Positive LI values again suggest limited threat for strong
thunderstorms but modest MUCAPE of 500-750 j/kg rooted around h8
will still support some embedded thunderstorms. Greatest PoPs will
follow the mid-level shortwave with rising heights quickly working
in by mid to late afternoon. Did opt to trim up PoPs during the
afternoon and evening somewhat based rapid arrival of drier air from
the north with PWAT values falling below 0.75" and NBM 75th
percentile showing dry conditions across our northwest zones through
the day. Temperatures for the day will remain on the cooler side for
June standards with afternoon highs in the 70s and potential for a
few locations under the greater threat for rain and cloud cover to
hold in the 60s.

Sunday through Tuesday...mid-level heights will quickly increase
through Sunday and Monday as shortwave ridging works in ahead of the
next longwave trough across the Pacific Northwest. Ridging will
amplify through Monday into Tuesday. Strong WAA in the low to mid-
levels will propel temperatures near to above the 90th percentile
across the northern Plains. This will push daytime highs into the
mid to upper 80s by Sunday and towards the middle 90s by Monday and
Tuesday, a noteworthy upward trend from the forecast 24 hours ago.
Though summer-like temperatures appear more likely, overall heat
concerns remain fairly low with heat index values appearing limited
to middle 90s for now on Monday and Tuesday. This bears watching
going forward.

Wednesday and beyond...the next round of active weather appears set
to arrive around late Tuesday into early Wednesday. A southern
stream shortwave will track out of the southern Rockies late in the
day on Tuesday. This will place a dryline across much of the High
Plains with a moist and unstable airmass across much of the region.
At this time, confidence in placement of greatest upper-level
dynamics is fairly low with large spread in ensemble guidance. For
now, inherited PoPs climb to around 40-50% by early Wednesday which
lines up best with the GEFS though EPS suggests further north with
the greatest rain and thunderstorm chances. The next round arrives
Wednesday with greater potential closer to home. This active pattern
with daily rain and thunderstorm chances will continue into Thursday
through the following weekend with general southeasterly low-level
flow advecting in greater moisture and southwesterly elevated flow
aloft supporting increased potential for storm organization. Day-to-
day severe weather potential remains low confidence however and
likely won't be more concrete until placement of greatest mid-level
flow can be more precisely determined so stay tuned.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1245 AM CDT Thu Jun 15 2023

VFR will continue for most western and north central Nebraska
terminals through Thursday afternoon. Scattered showers and
storms then develop in the panhandle and spread east during the
evening. South winds will start the day, then a transition to
northwest occurs with a cold front for western and northern
terminals (KVTN). Meanwhile, winds switch to easterly for central
and southwest terminals ahead of the front (KLBF).

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NMJ
SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Buttler
Hazardous weather outlook, Jun 15, 2:08 PM MDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
308 PM CDT Thu Jun 15 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-162015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
308 PM CDT Thu Jun 15 2023 /208 PM MDT Thu Jun 15 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Showers and thunderstorms will continue to develop and persist
through the evening hours, mainly west of a line from Ansley to
Bassett. Heavy rain, lightning and small hail is the main threats
with these storms. Some strong storms are possible, mainly over
southern portions of Chase, Hayes and Frontier counties as well as
northwestern Nebraska, mainly western Cherry and Sheridan counties.
Hail up to quarter size and 60 MPH wind gusts are possible in these
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and storms are possible Friday and Saturday. Some
of the storms may be capable of producing very heavy rainfall
Friday, mainly near and south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 15, 12:46 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
1246 PM MDT Thu Jun 15 2023

NEZ004-151930-
Sheridan NE-
1246 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southwestern
Sheridan County through 130 PM MDT...

At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Wild Horse Butte, or 23 miles south of Hay
Springs, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Diamond Lake and Smith Lake State Wildlife Management Area.

This includes Highway 250 between mile markers 15 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4227 10265 4245 10265 4250 10231 4223 10230
TIME...MOT...LOC 1846Z 268DEG 7KT 4236 10256

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Buttler
Special weather statement, Jun 15, 2:10 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
310 PM CDT Thu Jun 15 2023

NEZ094-152100-
Western Cherry NE-
310 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northwestern Cherry
County through 400 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Merriman, or 17 miles east of Gordon, moving northeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River and Irwin.

This includes the following highways...
 Highway 20 between mile markers 122 and 145.
 Highway 61 between mile markers 218 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10143 4299 10141 4274 10180 4290 10202
      4300 10191
TIME...MOT...LOC 2010Z 228DEG 10KT 4288 10187

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Buttler
Special weather statement, Jun 15, 2:37 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
337 PM CDT Thu Jun 15 2023

NEZ094-152130-
Western Cherry NE-
337 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northwestern Cherry
County through 430 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Gordon, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highway 61 Crossing The Niobrara River, Intersection of Highway 61
and Shadbolt Road, Intersection of Highway 20 and Irwin Road, Rock
Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 117 and 134.
 Highway 61 between mile markers 208 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4259 10205 4276 10206 4295 10175 4273 10154
TIME...MOT...LOC 2037Z 235DEG 18KT 4267 10200

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:46 PM MDTSpecial Weather StatementLBFSheridan44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.